Forget the concern of peeing out your vitamins; being hit with the runs (or a case of nausea or indigestion) is a far worse fate. It certainly doesn’t seem like an effective way to stay healthy either. While getting an upset stomach from vitamins or supplements isn’t uncommon, it’s not something anyone is destined to suffer. To help get to the bottom of supplement-induced stomach woes, gastroenterologist Roshini Rajapaksa, MD, offers five helpful tips.
Of course, booking some face time with your own doctor is always an excellent—and effective—idea. Together, you can come up with a supplement regime that will hopefully be gentler on your stomach. But for some general guidelines, Dr. Rajapaksa has you covered.
Watch the video below to hear a registered dietitian’s thoughts on supplements:
5 tips for managing an upset stomach from vitamins
1. If a vitamin C supplement is the culprit, trade it for low-acid vitamin C-rich foods.
If you’re taking more than one supplement, the first step is playing detective to figure out which one (or ones) is the problem child, so to speak. Dr. Rajapaksa says there are some supplements that are known to be harsh on the stomach and one people often complain about is vitamin C. “The reason why vitamin C can [cause this] is because it is highly acidic, which can irritate the stomach lining,” she explains.
If foods that are acidic—like lemon, grapefruit, and tomato sauce—don’t always agree with you, there is a good chance a vitamin C supplement could also be making you feel less than great. If this is the case, swap out your vitamin C supplement for low-acid vitamin C-rich foods. Leafy greens, sweet potatoes, broccoli, Brussels sprouts, and papaya are all excellent options.
2. If it’s not vitamin C, it could be one of these other main offenders.
Dr. Rajapaksa says there are other supplements besides vitamin C that can cause an upset stomach. “Fish oil, calcium, and iron are three others that can cause stomach distress or nausea,” she says. If any of these supplements are part of your routine, you may want to take some extra precautions with your stomach in mind. For example, you probably won’t want to down one of them and then hop on the treadmill or head to a HIIT class, which can make them harder to digest. Or you may want to consider buying them in a powder form, which is gentler on the stomach than a capsule with a hard casing.
3. Don’t take your vitamins or supplements all at once.
Something you definitely want to do, Dr. Rajapaksa says, is space your supplements out so that you aren’t taking them all at the same time. While swallowing all your supplements in one go before you brush your teeth may be satisfying, Dr. Rajapaksa says you may be regretting it later. So if you’re the type of person who loves to cross stuff off a to do list, we get it, but this simple change could work wonders for your stomach.
“It is often worse to combine supplements than to space them out,” she says, adding that this is especially true if you’re taking any of the common culprits she highlighted above: vitamin C, fish oil, calcium, and iron. When in doubt, space them out.
4. Find out which ones should be paired with food.
“Most supplements will cause less stomach upset if they’re paired with food or eaten right after a meal,” Dr. Rajapaksa says. That means if you previously took your vitamins on an empty stomach and didn’t feel great afterward, it is definitely worth it to try having them with food instead. It also bears repeating that spacing out your supplements helps too, so if you’re taking several, ideally you can spread them out over the course of breakfast, lunch, and dinner instead of essentially treating them as a side dish to one of your meals.
If you don’t know if your supplements are meant to be taken with food or not, it shouldn’t be hard to figure it out. Dr. Rajapaksa says the label should tell you flat-out what’s best. If it doesn’t, you can always ask your doctor.
5. Make sure you aren’t overdoing it.
While most of the time the focus on nutrients surrounds not getting enough, getting too much of a good thing is very real—and that can cause an upset stomach too (and unfortunately, sometimes more serious health problems). The National Institute of Health is a great resource to look up different vitamins and nutrients, detailing how to get them from food and what to keep in mind if you’re using a supplement. The fact sheets include the recommended daily requirements by age and gender, signs of getting too much or not enough, and medications they may interact negatively with.
It’s also important to know that supplement companies are not regulated by the U.S. Food and Drug Administration. A report published in theJournal of the American Medical Association states that nearly 800 supplement products contain active ingredients not listed on the label. This shows just how important it is to really trust the company you’re buying from. Look for supplements with labels indicating they have been tested by a third party such as the non-profit Pharmacopoeial (USP) Convention Dietary Supplement Verification Program or ConsumerLab. Also, check the ingredients list so you’re aware of any fillers or other ingredients that may not agree with you. For example, some gummy vitamins contain artificial sweeteners which some may find hard to digest.
Supplements shouldn’t cause digestive distress. Plain and simple. If it is something you’re experiencing, troubleshooting with the tips Dr. Rajapaksa gives above just might make all the difference. If not, just ask your MD for help. They can offer advice and may also hook you up with a registered dietitian who can give you tips on getting your nutrients through food so you can rely on supplements less. That is, after all, a far more delicious way to get your vitamins.
Original Article: https://www.msn.com/en-us/health/nutrition/here-e2-80-99s-what-to-do-if-taking-vitamins-doesn-e2-80-99t-agree-with-your-stomach-according-to-a-gi-doc/ar-AAPBv8h